Completeness of many-sorted equational logic

J. A. Goguen, J. Meseguer

Research output: Contribution to journalArticlepeer-review


The rules of deduction which are usually used for many-sorted equational logic in computer science, for example in the study of abstract data types, are not sound. Correcting these rules by introducing explicit quantifiers yields a system which, although it is sound, is not complete; some new rules are needed for the addition and deletion of quantifiers. This note is intended as an informal, but precise, introduction to the main issues and results. It gives an example showing the unsoundness of the usual rules; it also gives a completeness theorem for our new rules, and gives necessary and sufficient conditions for the old rules to agree with the new.

Original languageEnglish (US)
Pages (from-to)24-32
Number of pages9
JournalACM SIGPLAN Notices
Issue number7
StatePublished - Jan 7 1981
Externally publishedYes

ASJC Scopus subject areas

  • Software
  • Computer Graphics and Computer-Aided Design


Dive into the research topics of 'Completeness of many-sorted equational logic'. Together they form a unique fingerprint.

Cite this